As the Opioid Crisis continues, one of the newest drugs to make its way onto the streets is carfentanil. This synthetic opioid is much more deadly than fentanyl. However, illicit manufacturers are mixing carfentanil with cocaine, heroin, and other substances because it is much cheaper. Unfortunately, people that use illicit substances have no idea what they are using and are experiencing a carfentanil overdose. Carfentanil detox through the Retreat of Broward can help you recover safely and effectively.
What Is Carfentanil?
Carfentanil is a powerful synthetic opioid that is approximately 100 times stronger than fentanyl and 10,000 times more potent than morphine. It was originally developed as an animal tranquilizer in the 1970s and is used today to sedate large animals, such as elephants.
Carfentanil is not safe to use for medical purposes on humans. Just a few grains of carfentanil can kill someone. Even with this dangerous risk, carfentanil has become increasingly popular among illicit opioid manufacturers.
What Are Some Common Street Names for Carfentanil?
Common street names for Carfentanil include:
- China White
- Drop Dead
Why Do Illicit Drug Manufacturers Use Carfentanil?
Carfentanil is much cheaper than heroin, cocaine, and other drugs. It is even cheaper than fentanyl. As a result, drug manufacturers will cut other drugs with carfentanil, even though they know how deadly the drug is without regard to human life. Their only concern is to maximize profits.
What Does a Carfentanil Overdose Look Like?
A carfentanil overdose can look similar to an opioid overdose, but due to its extreme potency, the symptoms may be more intense and more quickly fatal than with other opioids. Common symptoms of a carfentanil overdose can include:
- Extreme Drowsiness
- Respiratory Repression
- Respiratory Failure
- Pinpoint Pupils
- Cold and Clammy Skin
- Bluish Colored Lips and Fingers
- Slow or Irregular Heartbeat
- Heart Failure
- Loss of Consciousness
Can Naloxone Reverse the Effects of a Carfentanil Overdose?
Yes, naloxone can reverse the effects of a carfentanil overdose. Naloxone is an opioid antagonist that works by blocking the effects of opioids on receptors in the brain, reversing their sedative and respiratory-depressant effects. It is available in injectable and nasal spray forms, both of which are approved for emergency use to treat opioid overdoses.
However, due to the potency of carfentanil, higher doses of naloxone are required to reverse its effects. Unfortunately, since the effects of carfentanil are fast-acting, when someone overdoses, EMTs may not always arrive in time to save their life.
Signs and Symptoms of Carfentanil Addiction
Should someone receive a diluted amount of carfentanil, they will have similar signs and symptoms of opioid use disorder, such as:
- Weight Loss
- Loss of Appetite
- Gastrointestinal Discomfort
In addition, their behaviors will change and can include:
- Uncontrollable cravings for opioids.
- Tolerance to the effects of opioids, leading to increased intake.
- Difficulty functioning without opioids.
- Neglecting other responsibilities in favor of using opioids.
- Social withdrawal from friends and family.
- Financial difficulties due to spending money on drugs.
- Mood swings or depression when not using opioids.
- Risky behavior such as sharing needles or having unprotected sex with multiple partners.
Sadly, in all likelihood, when someone uses opioids laced with carfentanil, their chance of survival is very low. Just because they may get lucky once, does not mean the next time they use they will not overdose and die.
What Amount of Carfentanil Will Kill Someone?
The amount of carfentanil needed to kill someone will vary depending on the individual, but experts suggest that as little as 0.00002 grams may be a fatal dose for an adult. Carfentanil is extremely potent and even small amounts can be deadly.
To give you a better understanding of the potency of carfentanil and why it is so deadly, back in October 2002, rebels held over 800 people hostage inside a theater in Moscow. The Russian government authorized the release of a gas into the theater containing carfentanil. Within a matter of seconds of the gas being released, the reveal and hostages lost consciousness and many died almost immediately.
How Is Carfentanil Addiction Treated?
Should someone be fortunate enough to survive carfentanil overdose, addiction treatment is the only effective way to reduce one’s likelihood of overdosing again on the drug. Carfentanil addiction is treated in a similar way to other opioid addictions.
Treatment typically begins with carfentanil detoxification, which involves gradually reducing the dose of carfentanil while managing withdrawal symptoms under medical supervision. Following detox, patients may be prescribed medications such as buprenorphine or naltrexone to help control cravings and reduce the risk of relapse.
Behavioral therapies, including cognitive-behavioral therapy, are also used to help people identify and manage triggers for using drugs, develop healthy coping skills and build support networks. Finally, long-term maintenance medications may be prescribed to prevent relapse in more severe cases.
Carfentanil Detox at Our Medical Detox Center in Pompano Beach, FL
If you have survived a carfentanil overdose or want help quitting opioids, help is available at DCF and Joint Commission-accredited Retreat of Broward in Pompano Beach, FL. We offer personalized Carfentanil detox treatment plans in a supportive, safe, and caring environment. For further information or to start you detox treatment, contact us today!